Alert archive / Wisconsin / Gale Warnings in 2019

Gale Warning 4, NWS Milwaukee, WI

January 8, 2019

NWS Milwaukee, WI issued this gale warning at Jan 8, 2019, 11:40 PM CST. It took effect at Jan 9, 2019, 12:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 2019, 11:40 PM CST (05:40 UTC)
In effect from
Jan 9, 2019, 12:00 AM CST
Expired
Jan 9, 2019, 6:00 AM CST
In force
6 hr
Issued by
NWS Milwaukee, WI

The text

As transmitted.

235 
WHUS73 KMKX 090540
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
1140 PM CST Tue Jan 8 2019

...Gusty Northwest Winds to Continue through the Late Night...

.A lingering tight pressure gradient and surge of low level cold
air will continue to cause gusty northwest winds over the
nearshore and open waters of Lake Michigan the rest of the night
through Wednesday.  

Gusts to 35 knots are expected over the southern part of the open
waters through the late night so the Gale Warning has been
extended until 6 am CST. 

LMZ080-567-669-671-673-675-777-779-868-870-872-874-876-878-091200-
/O.CAN.KMKX.GL.W.0003.000000T0000Z-190109T0600Z/
/O.NEW.KMKX.GL.W.0004.190109T0600Z-190109T1200Z/
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
1140 PM CST Tue Jan 8 2019

...GALE WARNING EXTENDED UNTIL 6 AM CST WEDNESDAY...

The National Weather Service in Milwaukee/Sullivan has issued a
Gale Warning...which is in effect until 6 AM CST Wednesday. 

* WINDS: Northwest gales 35 to 40 knots overnight decreasing to
  occasional gales to 35 knots after 6 am CST Wednesday.  

* WAVES: Waves 8 to 12 feet over the southeastern portion of 
  the lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LMZ643>646-091345-
/O.CAN.KMKX.GL.W.0003.000000T0000Z-190109T0600Z/
/O.NEW.KMKX.SC.Y.0004.190109T0600Z-190110T0900Z/
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1140 PM CST Tue Jan 8 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM CST THURSDAY...
...GALE WARNING IS CANCELLED...

The National Weather Service in Milwaukee/Sullivan has issued a
Small Craft Advisory...which is in effect until 3 AM CST
Thursday. The Gale Warning has been allowed to expire at Midnight.

* WINDS: Northwest to 30 knots with a few gales to 35 knots. 

* WAVES: 2 to 4 feet.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
www.weather.gov/mkx

MBK
1 follow-up statement
749 
WHUS73 KMKX 090901
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
301 AM CST Wed Jan 9 2019

...Gusty Northwest Winds Continue Today Into Tonight...

.Cold air surging into the region will continue to bring gusty 
northwest winds over the nearshore and open waters of Lake 
Michigan today into tonight. Gusts to 35 knots are expected over 
the southern part of the open waters early this morning, so the 
Gale Warning remains in effect until 6 AM CST.

LMZ080-567-669-671-673-675-777-779-868-870-872-874-876-878-091200-
/O.CON.KMKX.GL.W.0004.000000T0000Z-190109T1200Z/
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
301 AM CST Wed Jan 9 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...

* WINDS: Northwest gales to 35 knots early this morning. 

* WAVES: Waves 7 to 10 feet occasionally to 13 feet early this 
  morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LMZ643>646-091715-
/O.CON.KMKX.SC.Y.0004.000000T0000Z-190110T0900Z/
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
301 AM CST Wed Jan 9 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST
THURSDAY...

* WINDS: Northwest to 30 knots today, becoming 15 to 25 knots 
  tonight.

* WAVES: 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
Wood
www.weather.gov/mkx

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this gale warning went out at Jan 8, 11:34 PM CST, 6 minutes earlier.

Area forecast discussion, Jan 8, 11:34 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1134 PM CST Tue Jan 8 2019

.UPDATE...Scattered flurries will continue for several hours as
weak mid-level short wave south of KISW tracks southeast. Leaning
toward periods of stratus lingering over eastern CWA into the
afternoon but will be more variable this morning in the southwest.
Temps and winds on track attm.

&&

.AVIATION(06Z TAFS)...Scattered flurries will continue for several
hours as weak mid-level short wave moves across southern WI.
Ceilings should remain mostly in the lower VFR category. Clouds
may thin in weak subsidence behind passing weak wave, but thermal
trof and low level winds becoming more northerly should result in
more stratocu development this morning, especially in eastern CWA.
More widespread clearing is expected later Wednesday into Wed
night. Blustery northwest winds will continue.

&&

.MARINE...Vessel located southeast of Sheboygan reported sustained
winds of 36kts at 04Z. Hence wl extend Open Waters portion of the
Gale Warning until 12Z. Possible that Gale Warning may need to be
extended further but core of low level cold air advection moving
through southern Lake Michigan overnight.

&&

.PREV DISCUSSION... (Issued 944 PM CST Tue Jan 8 2019)

UPDATE...More sensitive VCP 31 showing the potential for more
flurries getting shaken from the cold air advection stratus over
the area. 10 dBZ or higher may be producing some flurries. Water
vapor imagery also reveals a weak mid-level short wave upstream
over west central WI around KEAU, moving southeast. This feature
will also aid in generating the flurries or very light snow-
showers.

Allowed the Wind Advisory to expire at 03Z. Strongest wind gusts
of 40 kts or higher should have concluded as best low level cold
air advections slides south of the area. May still get a few gusts
of 32 to 37 kts.

MARINE...

Open Waters...Will continue Gale Warning until 06Z. Blustery
northwest winds will continue across the entire lake through
Wednesday, with occasional gusts reaching gale force. However at
this point thinking frequency of gale force gusts will be low
enough to hold off on extending Gale Warning across the south,
and/or expanding the Gale Warning into the northern open waters.
Also, there will be an increasing threat for moderate freezing
spray as cold air funnels across the open waters.

Nearshore...Will continue Gale Warning through 06Z, and then post
a Small Craft Advisory that will run through at least 06Z
Thursday.

PREV DISCUSSION... (Issued 538 PM CST Tue Jan 8 2019)

UPDATE...Expanded Wind Advisory to include remainder of southern
CWA as strongest period of winds expected from 22Z-01Z or so.
Strongest wind this hour reported at KEFT with a gust to 38 kts,
along with a sustained wind of 25 kts. Radar Volume Coverage
Pattern 31 showing the liklihood for flurries across northern
CWA, getting shaken out of cold air advection stratocumulus next
several hours. Temperatures will continue to fall below freezing
across western CWA and to around freezing in the east next several
hours.

AVIATION(00Z TAFS)...Northwest winds will remain gusty through
the night. The strongest winds are expected through the early
evening, with the potential for gusts to 40 kts. Drier air surging
in from the northwest and subsidence from left entrance region of
upper jet may punch holes in the clouds from time to time
overnight. At least sct cumulus will linger across the area later
Wednesday, possibly becoming bkn at times.

PREV DISCUSSION... (Issued 306 PM CST Tue Jan 8 2019)

SHORT TERM...

Tonight and Wednesday...Forecast confidence is high.

Based on upstream observations, will issue a Wind Advisory for
Iowa, Lafayette, and Green Counties. The highest winds gusts are
associated with the strongest cold advection from 1000-925 mb.
Nwly wind gusts up to 50 mph over far sw WI and around 40 mph
elsewhere across srn WI for the remainder of the afternoon and
into the evening hours. Stratocumulus and flurries will also continue
through the afternoon into the evening.

A large upper trough will dig through the Great Lakes to New
England through Wed with brisk nwly winds and cold advection
continuing over srn WI. Low temps by Wed AM will lower to the
teens with high temps only in the upper teens to lower 20s. Wind
chill temps will range from 5 below zero to 10 above zero for late
this evening through Wed.

LONG TERM...

Wednesday night through Friday...Forecast confidence is high:

High pressure will bring dry weather for Wednesday night through
the daytime hours Friday.

Temperatures will rebound some Thursday, getting back to around
normal values. Temps Friday will be a little milder...back to
around the freezing mark.

Friday night through Tuesday...Forecast confidence is medium to
high:

A trough will move through late in the week as high pressure
departs, with a surface low well to the south. This will bring a
chance for light snow to southern Wisconsin Friday night through
Saturday morning. Not looking at much in the way of
accumulations...with models ranging from a dusting to maybe an
inch.

It should be dry Sunday through Tuesday as high pressure slowly
moves through the region. Temps are expected to warm a couple
degrees each day.

AVIATION(21Z TAFS)...Cigs of mainly bkn035-040 stratocumulus will
prevail the remainder of the afternoon and through Wed AM with
clearing afterward. Areas of MVFR Cigs and flurries can be
expected at times. Nwly winds gusts will increase to 30-40 kts
for this afternoon and into the evening then falling to 20 to 30
kts late tnt into Wed.

MARINE...A Gale Warning continues for the south half of Lake MI
including the nearshore zones through midnight. A Small Craft
Advisory will likely be needed from midnight through Wed or Wed nt
for the nearshore zones adjacent to se WI and east central WI.

Nwly gales will prevail through the evening over the srn half of
Lake MI and the nearshore zones, then falling only to 30 kts for
the remainder of the night and Wednesday. Nwly winds to 30 kts for
the nrn half of Lake MI through this same period. Much lighter
winds and low wave heights for Thu-Fri.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Gale Warning until 6 AM CST Wednesday for LMZ080-567-669-671-673-
     675-777-779-868-870-872-874-876-878.

     Small Craft Advisory until 3 AM CST Thursday for LMZ643>646.

&&

Update...MBK
Tonight/Wednesday and Aviation/Marine...MBK
Wednesday Night through Tuesday...DDV
Hazardous weather outlook, Jan 8, 9:05 PM CST, 2 hours 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
905 PM CST Tue Jan 8 2019

WIZ046-047-051-052-056>060-062>072-100315-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
905 PM CST Tue Jan 8 2019

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Northwest winds will occasionally gust to 30 to 40 mph tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-100315-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
905 PM CST Tue Jan 8 2019

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A Gale Warning remains effect until midnight for strong northwest
winds. Gusts to 35 knots are expected, with a few gusts pushing
40 knots. A Small Craft Advisory will be needed after midnight for
continued gusty northwest winds.

Freezing spray is possible later tonight as much colder air
builds into the area.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

A Small Craft Advisory will likely be needed for Wednesday and
Wednesday night for gusty northwest winds.

The chance for freezing spray will linger into Thursday morning.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-100315-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
905 PM CST Tue Jan 8 2019

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

A Gale Warning is in effect across mainly the southern half of the
lake until midnight for strong northwest winds. Gusts to 40 knots
are expected. A few gusts to 35 knots are possible in the north.

Freezing spray is possible later tonight as much colder air
builds into the area.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Freezing spray is possible through Thursday morning along with
northwest winds of 25 to 30 knots.

www.weather.gov/mkx

MBK

In the hours before

Local storm report, Jan 8, 5:51 PM CST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
551 PM CST TUE JAN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     NON-TSTM WND GST 2 E RACINE              42.73N 87.74W
01/08/2019  M46 MPH          LMZ646             WI   MESONET

            WEATHER SENSOR ON RACINE REEF PLATFORM
            MEASURED A WIND GUST OF 40 KNOTS.

0110 PM     NON-TSTM WND GST 1 E SHEBOYGAN           43.75N 87.69W
01/08/2019  M45 MPH          LMZ643             WI   MESONET

            SHEBOYGAN LAKESHORE (SGNW3) WEATHER
            EQUIPMENT MEASURED A 39 KT WIND GUST.

&&

MBK
Local storm report, Jan 8, 5:54 PM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
554 PM CST TUE JAN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     NON-TSTM WND GST 1 NNE KENOSHA           42.59N 87.81W
01/08/2019  M46 MPH          LMZ646             WI   MESONET

            KENSOHA LAKESHORE WEATHER SENSOR (KNSW3)
            MEASURED A WIND GUST OF 40 KNOTS.

&&

MBK
Local storm report, Jan 8, 6:53 PM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
653 PM CST TUE JAN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     NON-TSTM WND GST 3 WSW MADISON           43.06N 89.44W
01/08/2019  M44 MPH          DANE               WI   TRAINED SPOTTER

&&

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 11:40 PM CSTSmall Craft AdvisoryMKX27 hr

Nearby

Gale Warnings in Wisconsin, 2019Every gale warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.